Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 99, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 20, 2010, 2:19 PM CDT for Houston County, Winona County, Minnesota; La Crosse County, Wisconsin. It was in force for 41 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2010, 2:19 PM CDT (19:19 UTC)
- Expired
- Aug 20, 2010, 3:00 PM CDT
- In force
- 41 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.5 in
- Wind
- 60.0 mph
Counties Houston County, MN, Winona County, MN, La Crosse County, WI
The radar
The La Crosse radar (KARX), 13 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 2:36 PM CDT | TSTM WND GST 40 | La Crosse, WI | |
| Aug 20, 2:40 PM CDT | TSTM WND DMG | La Crosse, WI | LAW ENFORCEMENT REPORTS 2 POWER LINES DOWN IN THE CITY OF LA CROSSE AND ONE POWER LINE DOWN IN THE CITY OF ONALASKA |
| Aug 20, 2:40 PM CDT | TSTM WND GST 50 | 1 N La Crescent, MN | |
| Aug 20, 2:41 PM CDT | TSTM WND DMG | 3 Ne Hokah, MN | TREE DOWN NORTHEAST OF HOKAH. |
| Aug 20, 2:42 PM CDT | TSTM WND DMG | Onalaska, WI | LARGE TREE LIMBS DOWN IN ONALASKA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 1:42 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1497 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 559 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
603
WUUS53 KARX 201919
SVRARX
MNC055-169-WIC063-202000-
/O.NEW.KARX.SV.W.0099.100820T1919Z-100820T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
219 PM CDT FRI AUG 20 2010
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN HOUSTON COUNTY IN SOUTHEAST MINNESOTA...
SOUTHEASTERN WINONA COUNTY IN SOUTHEAST MINNESOTA...
LA CROSSE COUNTY IN WEST CENTRAL WISCONSIN...
* UNTIL 300 PM CDT
* AT 213 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS MOVING THROUGH HOUSTON COUNTY MINNESOTA...
TOWARDS THE LA CROSSE CITY AREA WITH GUSTY WINDS. THE STORMS
WERE MOVING NORTHEAST AT 40 MPH. THESE STORMS CAN PRODUCE
DAMAGING WINDS IN EXCESS OF 60 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
LA CRESCENT AND DAKOTA AROUND 230 PM...
LA CROSSE AND BRICE PRAIRIE AROUND 235 PM...
ONALASKA AROUND 240 PM...
WEST SALEM AROUND 245 PM...
BANGOR AROUND 255 PM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR
DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.
SEVERE THUNDERSTORMS POSE A SIGNIFICANT DANGER TO BOATERS. IF ON AREA
RIVERS OR LAKES...IMMEDIATELY MOVE TO SHORE AND FIND SHELTER.
&&
LAT...LON 4372 9126 4362 9145 4384 9160 4395 9137
4398 9138 4399 9133 4404 9135 4406 9131
4406 9122 4409 9119 4407 9112 4407 9092
4373 9091
TIME...MOT...LOC 1918Z 240DEG 33KT 4384 9147 4359 9125
WIND...HAIL 60MPH <.50IN
$$
SHEA4 follow-up statements
336
WWUS53 KARX 201931
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
231 PM CDT FRI AUG 20 2010
MNC055-169-WIC063-202000-
/O.CON.KARX.SV.W.0099.000000T0000Z-100820T2000Z/
WINONA MN-HOUSTON MN-LA CROSSE WI-
231 PM CDT FRI AUG 20 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LA CROSSE...
NORTHEASTERN HOUSTON AND SOUTHEASTERN WINONA COUNTIES UNTIL 300 PM
CDT...
SPOTTERS NEAR HOKAH MINNESOTA HAVE REPORTED VERY GUSTY WINDS AND
LIMITED VISIBILITY WITH HEAVY RAIN AS THESE STORMS PASSED THROUGH A
FEW MINUTES AGO.
THE SEVERE THUNDERSTORMS WERE JUST ABOUT TO CROSS THE MISSISSIPPI
RIVER NEAR LA CROSSE AND COULD PRODUCE WIND GUSTS UP TO 60 MPH.
BOATERS SHOULD USE CAUTION ALONG THE RIVER AND MOVE TO SHORE.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
ONALASKA AND BRICE PRAIRIE AROUND 235 PM...
HOLMEN AROUND 240 PM...
WEST SALEM AROUND 245 PM...
BANGOR AROUND 250 PM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR
DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.
SEVERE THUNDERSTORMS POSE A SIGNIFICANT DANGER TO BOATERS. IF ON AREA
RIVERS OR LAKES...IMMEDIATELY MOVE TO SHORE AND FIND SHELTER.
TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM FRIDAY
EVENING FOR WESTERN WISCONSIN.
&&
LAT...LON 4372 9126 4362 9145 4384 9160 4395 9137
4398 9138 4399 9133 4404 9135 4406 9131
4406 9122 4409 9119 4407 9112 4407 9092
4373 9091
TIME...MOT...LOC 1930Z 240DEG 33KT 4397 9139 4372 9117
WIND...HAIL 60MPH <.50IN
$$
SHEA398
WWUS53 KARX 201940
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
240 PM CDT FRI AUG 20 2010
MNC055-169-WIC063-202000-
/O.CON.KARX.SV.W.0099.000000T0000Z-100820T2000Z/
WINONA MN-HOUSTON MN-LA CROSSE WI-
240 PM CDT FRI AUG 20 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LA CROSSE...
NORTHEASTERN HOUSTON AND SOUTHEASTERN WINONA COUNTIES UNTIL 300 PM
CDT...
TRAINED WEATHER SPOTTERS IN DOWNTOWN LA CROSSE REPORTED WIND GUSTS
OF 40 MPH AS THESE STORMS MOVE THROUGH. THESE STORMS WERE QUICKLY
PUSHING THROUGH THE LA CROSSE AREA...AND COULD PRODUCE SOME LOCALLY
HIGHER GUSTS THAT COULD KNOCK DOWN TREES AND POWER LINES.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
WEST SALEM AROUND 245 PM...
BANGOR AROUND 250 PM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR
DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.
SEVERE THUNDERSTORMS POSE A SIGNIFICANT DANGER TO BOATERS. IF ON AREA
RIVERS OR LAKES...IMMEDIATELY MOVE TO SHORE AND FIND SHELTER.
TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM FRIDAY
EVENING FOR WESTERN WISCONSIN.
&&
LAT...LON 4373 9091 4372 9126 4373 9137 4384 9160
4395 9137 4398 9138 4399 9133 4404 9135
4406 9131 4406 9122 4409 9119 4407 9112
4407 9092
TIME...MOT...LOC 1939Z 240DEG 33KT 4401 9129 4376 9107
WIND...HAIL 60MPH <.50IN
$$
SHEA788
WWUS53 KARX 201946
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
246 PM CDT FRI AUG 20 2010
MNC055-169-201954-
/O.CAN.KARX.SV.W.0099.000000T0000Z-100820T2000Z/
WINONA MN-HOUSTON MN-
246 PM CDT FRI AUG 20 2010
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HOUSTON AND
SOUTHEASTERN WINONA COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS SHIFTED INTO
WISCONSIN...SO THE WARNING IS BEING CANCELLED.
LAT...LON 4373 9091 4372 9126 4377 9125 4381 9126
4390 9133 4398 9138 4399 9133 4404 9135
4406 9131 4406 9122 4409 9119 4407 9112
4407 9092
TIME...MOT...LOC 1944Z 240DEG 33KT 4403 9123 4379 9107
$$
WIC063-202000-
/O.CON.KARX.SV.W.0099.000000T0000Z-100820T2000Z/
LA CROSSE WI-
246 PM CDT FRI AUG 20 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LA CROSSE
COUNTY UNTIL 300 PM CDT...
THERE HAVE BEEN REPORTS OF TREES DOWN NEAR HOKAH MINNESOTA AND
A NATIONAL WEATHER SERVICE STAFF MEMBER IN LA CRESCENT HAD A WIND
GUST OF 50 MPH. WIND GUSTS AT THE LA CROSSE AIRPORT WERE ABOUT 45 MPH
AND TORRENTIAL RAINS WERE OCCURRING AT THE NATIONAL WEATHER SERVICE
OFFICE ON LA CROSSE RIDGE.
THIS WIND GUST AND HEAVY RAIN WILL CONTINUE TO SHIFT THROUGH LA
CROSSE COUNTY THOUGH...INCLUDING WEST SALEM...BANGOR AND MINDORO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR
DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.
SEVERE THUNDERSTORMS POSE A SIGNIFICANT DANGER TO BOATERS. IF ON AREA
RIVERS OR LAKES...IMMEDIATELY MOVE TO SHORE AND FIND SHELTER.
TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM FRIDAY
EVENING FOR WESTERN WISCONSIN.
&&
LAT...LON 4373 9091 4372 9126 4377 9125 4381 9126
4390 9133 4398 9138 4399 9133 4404 9135
4406 9131 4406 9122 4409 9119 4407 9112
4407 9092
TIME...MOT...LOC 1944Z 240DEG 33KT 4403 9123 4379 9107
WIND...HAIL 60MPH <.50IN
$$
SHEA470
WWUS53 KARX 201954
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
254 PM CDT FRI AUG 20 2010
WIC063-202000-
/O.CON.KARX.SV.W.0099.000000T0000Z-100820T2000Z/
LA CROSSE WI-
254 PM CDT FRI AUG 20 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LA CROSSE
COUNTY UNTIL 300 PM CDT...
A WIND GUST OF 48 MPH WAS RECORDED AT THE LA CROSSE AIRPORT AND
TELEVISION MEDIA IN DOWNTOWN LA CROSSE REPORTED WIND GUSTS OF 50 TO
55 MPH. HEAVY RAIN AND FREQUENT LIGHTNING HAVE BEEN HITTING THE
LA CROSSE NATIONAL WEATHER.
THESE STORMS CONTINUE TO MOVE EAST WITH GUSTY WINDS AND DEADLY
LIGHTNING ALONG WITH HEAVY RAIN.
A NEW SEVERE THUNDERSTORM FOR AREAS TO THE EAST IS LIKELY IN THE
NEXT FEW MINUTES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR
DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.
TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM FRIDAY
EVENING FOR WESTERN WISCONSIN.
&&
LAT...LON 4373 9091 4372 9126 4377 9125 4381 9126
4390 9133 4398 9138 4399 9133 4404 9135
4406 9131 4406 9122 4409 9119 4407 9112
4407 9092
TIME...MOT...LOC 1951Z 240DEG 33KT 4406 9115 4382 9099
WIND...HAIL 60MPH <.50IN
$$
SHEAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:28 PM CDT, 51 minutes earlier.
Area forecast discussion, Aug 20, 1:28 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 128 PM CDT FRI AUG 20 2010 .UPDATE... MONITORING CONVECTIVE TRENDS ACROSS THE REGION FOR THIS AFTERNOON AND SOME POSSIBLE SEVERE WEATHER. A WARM FRONT HAS TRACKED NORTHWARD INTO NORTHERN WISCONSIN THIS MORNING AND APPEARS TO STRETCH FROM THE TWIN CITIES EAST TO NORTH OF MEDFORD. SURFACE BASED INSTABILITY HAS INCREASED ACROSS MUCH OF WISCONSIN BASED ON THE 20.17Z WHICH SHOWS ABOUT 3000 TO 4000 J/KG OF CAPE ACROSS THE SOUTHERN HALF OF WISCONSIN. 0-6KM SHEAR REMAINS THE BEST ACROSS NORTHEAST WISCONSIN WITH 0-3KM SHEAR OF ABOUT 30KTS ACROSS SOUTHERN WISCONSIN. THE THREAT FOR ANY TORNADOES APPEARS MINIMAL GIVEN THAT THE WARM FRONT IS NORTH OF TAYLOR COUNTY NOW. THE MAIN THREATS WILL BE WITH LARGE HAIL GIVEN THE HIGH INSTABILITY...BUT STRONG STRAIGHT LINE WINDS CAN NOT BE RULED OUT GIVEN THE DECENT 0-3KM SHEAR. THE BEST CHANCES FOR THESE STORMS APPEARS TO BE THIS AFTERNOON BEFORE SUNSET. && .PREV DISCUSSION... /ISSUED 327 AM CDT FRI AUG 20 2010/ SHORT TERM...THROUGH SUNDAY MAIN FORECAST CONCERN IS WITH THE RAIN CHANCES TODAY INTO TONIGHT. SURFACE ANALYSIS EARLY THIS MORNING SHOWS AN AREA OF LOW PRESSURE OVER CENTRAL SOUTH DAKOTA. A WARM FRONT EXTENDED EAST OF THE LOW ACROSS MINNESOTA INTO NORTHERN WISCONSIN WITH A TROUGH OF LOW PRESSURE SOUTH ACROSS NEBRASKA INTO KANSAS. LOCAL AND REGIONAL RADARS SHOW A COMPLEX OF SHOWERS AND THUNDERSTORMS ALONG THE WARM FRONT FROM MINNESOTA INTO WISCONSIN. THE LARGEST CONCENTRATION OF SHOWERS AND STORMS ALONG THE WARM FRONT WAS MOVING INTO NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN AND HAS YET TO TAKE MUCH OF A TURN TO THE EAST. CORFIDI VECTORS OVER EASTERN MINNESOTA ARE STILL SOUTHWEST BUT DO TURN TO THE WEST AHEAD OF THE COMPLEX OF STORMS. THIS IMPLIES THERE STILL MAY BE A TURN TO THE EAST AS INDICATED BY ALMOST ALL OF THE SHORT RANGE MESO SCALE MODELS. THIS WILL HAVE TO HAPPEN SOON FOR THIS TO CLIP THE NORTHERN SECTIONS OF THE FORECAST AREA...OTHERWISE THE RAIN CHANCES ACROSS THIS AREA FOR THE EARLY MORNING HOURS WILL HAVE TO BE ADJUSTED DOWN. ONCE THIS COMPLEX OF STORMS MOVES BY...THERE SHOULD BE A LULL IN THE ACTION THROUGH THE LATE MORNING AND EARLY AFTERNOON BEFORE MORE ACTIVITY FORMS. THE SHORT WAVE TROUGHS CURRENTLY OVER NORTH DAKOTA...WYOMING AND COLORADO ARE ALL EXPECTED TO BE OVER THE UPPER MIDWEST DURING THE AFTERNOON. THE NORTH DAKOTA WAVE IS ANTICIPATED TO WORK ON THE WARM FRONT AND CAUSE ADDITIONAL STORMS TO FIRE ACROSS NORTHERN WISCONSIN INTO THE U.P OF MICHIGAN. MEANWHILE...THE WYOMING AND COLORADO WAVES SHOULD WORK EAST INTO IOWA AND MISSOURI WITH THE 20.00Z NAM SHOWING THE WAVE COMING INTO IOWA PRODUCING AROUND 4 PVU/S OF VORTICITY ADVECTION IN THE 500 TO 300 MB LAYER BETWEEN 20.21Z AND 21.00Z. THIS WAVE SHOULD ALSO HELP PUSH THE SURFACE LOW INTO CENTRAL MINNESOTA WITH THE TROUGH OF LOW PRESSURE SOUTH ACROSS IOWA. THE LOW LEVEL FORCING WITH THIS LOW AND TROUGH DO NOT LOOK OVERLY IMPRESSIVE WITH ONLY SOME WEAK BUT DISORGANIZED FRONTOGENESIS IN THE 1000-850 MB LAYER. THE BEST WARM AIR ADVECTION SHOULD OCCUR NORTH OF THE AREA ALONG AND NORTH OF THE WARM FRONT AND TO THE SOUTH WITH THE SOUTHERN WAVE OVER MISSOURI. THIS LEAVES A WEAK AREA OF WARM AIR ADVECTION OVER THE AREA THIS AFTERNOON PRODUCING UP TO 3 UBAR/S OF UP GLIDE ON THE 310K ISENTROPIC SURFACE. CONFIDENCE ON HOW MUCH DEVELOPMENT WILL OCCUR BETWEEN THE TWO STRONGER SHORT WAVE TROUGHS AND OVER THE AREA IS NOT HIGH GIVEN THE WEAK OVERALL FORCING SIGNALS. NONE THE LESS...THE SHORT RANGE MESO SCALE MODELS INCLUDING THE 20.00Z SPC WRF AND EAST ARW ALONG WITH THE NAM AND 20.00Z ECMWF SHOW SOME DEVELOPMENT OCCURRING ALONG THE TROUGH DURING THE LATE AFTERNOON. PLACEMENT OF THIS DEVELOPMENT IS PRIMARILY ALONG AND EAST OF THE MISSISSIPPI RIVER AND HAVE TRIED TO CAPTURE THIS WITH THE HIGHEST RAIN CHANCES LATE THIS AFTERNOON OVER WISCONSIN. IF THIS ACTIVITY DOES INDEED DEVELOP THERE SHOULD BE SOME SEVERE WEATHER THREAT WITH IT. THE NAM DOES SUGGEST THE POTENTIAL FOR BETWEEN 1500 AND 2000 J/KG OF ML CAPE BUT THE SHEAR MAY NOT BE ALL THE GREAT. AT MOST 25 TO 30 KNOTS OF 0-3 KM SHEAR WILL BE PRESENT IF THE LOW LEVEL CAP BREAKS ALLOWING FOR SURFACE BASED CONVECTION TO FORM ALLOWING FOR AN ISOLATED DAMAGING WIND GUST THREAT. ALL THE MODELS SHOW SOME MID LEVEL COOLING OCCURRING ABOVE THE CAP TO HELP ERODE IT FROM ABOVE BUT WITH THE LOW LEVEL WARM AIR ADVECTION CONTINUING...NOT SURE THIS WILL BE ENOUGH TO TOTALLY BREAK THE CAP. FORECAST SOUNDINGS FROM THE MODELS SHOW THE CAP BREAKING LATE THIS AFTERNOON BUT THAT COULD BE IN RESPONSE TO THE CONVECTIVE SCHEMES KICKING IN AND DEVELOPING THE CONVECTION AS THE CAP BREAKS IN THE BUFKIT SOUNDINGS AT THE SAME TIME IT STARTS RAINING. IF THE CAP DOES NOT BREAK...WOULD EXPECT ANY STORMS THAT DO DEVELOP TO REMAIN ELEVATED WITH A VERY MINIMAL SEVERE THREAT. ANY ACTIVITY THAT DOES DEVELOP THIS AFTERNOON WILL PUSH EAST OF THE AREA DURING THE EVENING. SOME FOG POTENTIAL FOR TONIGHT IF THE SKIES CAN CLEAR SOON ENOUGH WITH THE POSSIBILITY OF PLENTY OF MOISTURE FROM ANY RAIN AVAILABLE TO HELP WITH THE FOG PRODUCTION. A BETTER FOG NIGHT FOR THE RIVER VALLEYS MAY BE SETTING UP FOR SATURDAY NIGHT INTO SUNDAY MORNING. HIGH PRESSURE SHOULD BE OVER THE AREA FOR CLEAR SKIES AND LIGHT WINDS. DEW POINTS ARE NOT EXPECTED TO DECREASE THAT MUCH WHICH MAY END UP KEEPING AIR TEMPERATURES NEAR THE WATER TEMPERATURES OVER THE SMALLER RIVERS WHICH MAY LIMIT THE VALLEY FOG TO THE WISCONSIN AND MISSISSIPPI RIVER VALLEYS. LONG TERM...SUNDAY NIGHT THROUGH THURSDAY BOTH THE 20.00Z GFS AND ECMWF INDICATE A POSITIVELY TILTED UPPER TROUGH AND SURFACE COLD FRONT WILL CROSS THE UPPER MIDWEST MONDAY NIGHT THROUGH TUESDAY. WITH THE POSITIVE TILT TO THE SYSTEM...IT SHOULD BE WEAKENING AS IT COME THROUGH AND THERE MAY NOT BE A LOT OF RAIN LEFT WITH IT BY THE TIME IT GETS TO THE LOCAL AREA. THE CURRENT 20 TO 30 PERCENT RAIN CHANCES SEEM APPROPRIATE ALTHOUGH THERE MAY NEED TO BE A RAIN CHANCE INCLUDED FOR TUESDAY AFTERNOON WITH THE ECMWF SUGGESTING THE SYSTEM MAY NOT HAVE CLEARED THE REGION YET. AVIATION... TWO POTENTIAL ROUNDS OF SHOWERS AND THUNDERSTORMS MAY IMPACT THE TAF SITES AS A LOW PRESSURE SYSTEM MOVES THROUGH...BUT NEITHER ROUND IS CERTAIN. THE FIRST ROUND WOULD OCCUR THIS MORNING...WITH SHOWERS AND STORMS MOVING EAST OUT OF SOUTHWEST MINNESOTA. HOWEVER..THEY MAY END UP TRACKING NORTH OF THE TAF SITES...AND AS SUCH HAVE MAINTAINED VCSH WITH NO CB MENTION FROM 09-15Z. THE TRACK OF THE PRECIPITATION WILL NEED TO BE MONITORED THIS MORNING FOR POSSIBLE TAF AMENDMENTS. LATER THIS AFTERNOON AND INTO THIS EVENING...A WEAK COLD FRONT ASSOCIATED WITH THE SYSTEM IS FORECAST TO CROSS THE TAF SITES. SHOWERS AND THUNDERSTORMS MAY FIRE ALONG THE FRONT...DEPENDING ON HOW HEATING CAN OCCUR THROUGH A CIRROSTRATUS DECK THAT SHOULD BE IN PLACE MUCH OF THE DAY. AT THIS POINT...ONLY HAVE ENOUGH CONFIDENCE TO INCLUDE A CB MENTION FOR 21-03Z...BUT IT IS CONCEIVABLE FOR BOTH SITES TO END UP DRY. ON THE OTHER HAND...SHOULD STORMS FORM...THERE IS THE POTENTIAL FOR THEM TO PRODUCE STRONG WIND GUSTS AND POSSIBLY HAIL AS WELL. THEREFORE...THE AFTERNOON FORECAST ALSO NEEDS TO BE MONITORED. THERE ARE SOME BR/FOG CONCERNS AS WELL. THE FIRST COMES THIS MORNING...WITH MVFR BR EXPECTED UNTIL DAYTIME HEATING CAN MIX IT OUT AROUND 15Z. DEPENDING ON THE AMOUNT OF CLEARING TONIGHT AND IF RAIN OCCURS...COULD SEE IFR OR LOWER VSBY FOG DEVELOP LATE TONIGHT...DUE TO LOW LEVEL MOISTURE NOT BEING SCOURED OUT VERY WELL BY THE COLD FRONT. WILL BE LOOKING AT THIS MORE FOR THE 12Z TAF ISSUANCE. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && UPDATE...HALBACH SHORT/LONG TERM...04 AVIATION...AJ/WETENKAMP
Hazardous weather outlook, Aug 20, 5:02 AM CDT, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 502 AM CDT FRI AUG 20 2010 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-211000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 502 AM CDT FRI AUG 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM AND ACCOMPANYING COLD FRONT WILL MOVE EAST ACROSS THE AREA TODAY INTO THIS EVENING. THUNDERSTORMS WILL FIRE ALONG THE FRONT...WITH INSTABILITY AND WIND PROFILES FAVORING STORM ORGANIZATION. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. THE COLD FRONT WILL MOVE EAST OF THE AREA OVERNIGHT...SHIFTING THE THREAT FOR SEVERE THUNDERSTORMS OUT OF THE AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE ALSO POSSIBLE LATE MONDAY NIGHT AND TUESDAY. IT IS TOO EARLY TO DETERMINE IF THERE WOULD BE A SEVERE WEATHER THREAT WITH THIS THUNDERSTORM POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 PM AND 9 PM. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. WETENKAMP
In the hours before
Special weather statement, Aug 20, 12:48 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1248 PM CDT FRI AUG 20 2010 MNZ079-086-087-201845- DODGE-OLMSTED-WABASHA- 1248 PM CDT FRI AUG 20 2010 ...STRONG THUNDERSTORMS EXPECTED... AT 1246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BYRON...MOVING NORTHEAST AT 40 MPH. PEA SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... ORONOCO BY 1255 PM CDT... MAZEPPA BY 105 PM CDT... LAKE CITY BY 130 PM CDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. HALBACH
Special weather statement, Aug 20, 1:05 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 105 PM CDT FRI AUG 20 2010 IAZ009>011-019-029-030-MNZ079-087-088-094>096-WIZ032>034-041-053- 201830- ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-FAYETTE-FILLMORE-HOUSTON-HOWARD- JACKSON-LA CROSSE-MOWER-OLMSTED-TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA- 105 PM CDT FRI AUG 20 2010 ...STRONG THUNDERSTORMS BUILDING AND MOVING TOWARDS THE MISSISSIPPI RIVER... SCATTERED THUNDERSTORMS WERE MOVING ACROSS PARTS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA EARLY THIS AFTERNOON. SOME OF THE STRONGER STORMS WILL PRODUCE LOCALLY HEAVY RAIN...GUSTY WINDS AND A THREAT FOR LIGHTNING. MOVE INDOORS WHEN THESE STORMS PASS THROUGH. A QUICK QUARTER INCH OF RAIN IS POSSIBLE BUT FLOODING IS NOT EXPECTED WITH ANY OF THESE STORMS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. SHEA
Special weather statement, Aug 20, 1:31 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 131 PM CDT FRI AUG 20 2010 IAZ010-011-029-MNZ079-088-095-096-WIZ032>034-041-053-054-201930- ALLAMAKEE-BUFFALO-CRAWFORD-FAYETTE-FILLMORE-HOUSTON-JACKSON- LA CROSSE-TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA- 131 PM CDT FRI AUG 20 2010 ...STRONG THUNDERSTORMS EXPECTED THROUGH MID-AFTERNOON... AT 125 PM...RADAR SHOWED SCATTERED THUNDERSTORMS OVER PARTS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA...EAST OF ROCHESTER MINNESOTA AND CHARLES CITY IOWA. THESE STORMS CONTINUED TO MOVE NORTHEAST AND WILL PRODUCE LOCALLY HEAVY RAIN...GUSTY WINDS AND A LIGHTNING RISK. THEY WILL BEGIN CROSSING INTO WESTERN WISCONSIN BY 2 PM AND BECOME MORE NUMEROUS PERHAPS. MOVE INDOORS AS THESE STORMS PASS OR TO A PLACE OF SHELTER. SHEA
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 2:58 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Monroe | 46 min |
| Aug 20, 3:42 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Richland, Vernon | 47 min |
| Aug 20, 4:28 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 47 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2010Severe Thunderstorm Warnings in Wisconsin, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.